Ask the Doctors July 2018 Issue

Ask The Doctors: July 2018

Q: I take Fosamax® for osteoporosis, but I want to stop it because when I take it I get nauseous and have stomach pain. Is there anything I can do?

Steven Maschke, MD

Arthritis Advisor Editor-in-Chief Steven Maschke, MD, Department of Orthopaedic Surgery, Cleveland Clinic Orthopaedic & Rheumatologic Institute.

A: Fosamax—the generic name is alendronate—is an osteoporosis drug called a bisphosphonate. The drugs in this class are anti-resorptive drugs, meaning they prevent bone from breaking down. These drugs help to keep bones strong and prevent bone fractures.

Like all drugs, bisphosphonates have possible side effects. These may include gastrointestinal problems, such as nausea, stomach pain, constipation, diarrhea and gas. Only a small percentage of people who take the drugs will have side effects. When they happen, it’s best to talk to your doctor rather than stop the medicine. Often, there is an alternative.

You might do better with a different bisphosphonate drug, perhaps one that is given less frequently than Fosamax, which is a once-a-week pill. Risedronate (Actonel®) is available as a weekly or monthly pill. Ibandronate (Boniva®) can be given as a monthly pill. This might help. However, all of the bisphosphonate drugs when given in pill form, even less frequently, may cause similar side effects as Fosamax.

Drugs that are not taken as pills but rather as injections or intravenous infusions shouldn’t cause gastrointestinal side effects. Boniva is available as an intravenous infusion every three months, and the bisphosphonate drug zoledronic acid (Reclast®) is given by infusion once a year. Another alternative is a drug that is not a bisphosphonate, but rather a biologic. Denosumab (Prolia®) is given as an injection every six months. While easier on the gastrointestinal system, these drugs have other possible side effects. Your doctor can help you find the right drug for you.

Q: My mother has rheumatoid arthritis. I’ve heard it may be hereditary. What causes rheumatoid arthritis?

A: Rheumatoid arthritis is an autoimmune disease, meaning the body’s immune system goes awry and attacks healthy tissue. In the case of rheumatoid arthritis, the tissues surrounding joints are the main target. It’s not known why this happens. It seems that some people inherit genes that make them susceptible to the disease. Specifically, a version of a gene called human leukocyte antigen (HLA) has been implicated. But having this gene doesn’t mean you will definitely get rheumatoid arthritis. Some factor triggers the disease in genetically susceptible people.

Several possible environmental triggers have been studied. For example, smokers have an increased risk for the disease, and smokers who carry the HLA gene variant have an especially high risk. Environmental pollutants may also contribute. People who live in areas where air pollution levels are elevated have a higher risk for rheumatoid arthritis.

Scientists are also looking into the possibility that the body’s reaction to certain types of bacteria or viruses may set off the abnormal immune system response. There may be a link between rheumatoid arthritis and periodontal (gum) disease, which appears to relate to the body’s reaction to the bacteria implicated in gum disease (Porphyromonas gingivalis). Because women are three times more likely to have rheumatoid arthritis than men, it’s been theorized that hormones are involved.

Since you have a family history of rheumatoid arthritis, be on the lookout for symptoms such as pain, tenderness and stiffness in joints. Don’t wait to get evaluated because early diagnosis and treatment are critical.

Comments (0)

Be the first to comment on this post using the section below.

New to Arthritis Advisor? Register for Free!

Already Registered?
Log In